Kansas, 2011Flash Flooding and Damaging Winds in Kansas, May 24, 2011
May 24, 2011 · NWS SGF · 10 events in 2 counties and zones
A strong upper level trough across the central plains region and an upper level disturbance along with a frontal boundary in the area produced numerous severe storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $17,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level trough across the central plains region and an upper level disturbance along with a frontal boundary in the area produced numerous severe storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 24, 5:16 AM CST, 4 hours 17 minutes earlier.
Area forecast discussion, May 24, 5:16 AM CST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
616 AM CDT TUE MAY 24 2011
...UPDATE TO AVIATION...
.DISCUSSION...
/ISSUED 344 AM CDT TUE MAY 24 2011/
CURRENTLY...MCS DECAYING OVER ARKANSAS AT THIS HOUR. LOW LEVEL
JET CONTINUES TO INTERSECT A REMNANT BOUNDARY OVER OKLAHOMA WHICH
IS PRODUCING A FEW SHOWERS AND STORMS. THIS BOUNDARY APPEARS TO BE
SHOWING SIGNS OF BECOMING MORE DIFFUSE...THOUGH STILL DEEP ENOUGH
TO SUPPORT CONTINUED DEVELOPMENT OVER THE NEXT FEW HOURS. CURRENT
TRENDS KEEP THIS ACTIVITY TO OUR SOUTHWEST. TEMPERATURES THIS
MORNING HAVE COOLED NICELY IN THE WAKE OF YESTERDAY/S RAINFALL
WITH READINGS GENERALLY IN THE MID 50S TO AROUND 60 DEGREES. AS
SOUTHERLY WINDS BEGIN TO REGAIN CONTROL...A SLOW RISE IN TEMPS IS
POSSIBLE TOWARD SUNRISE.
TODAY...WILL NEED TO CLOSELY WATCH REMNANT BOUNDARIES IN AND
AROUND THE AREA THIS MORNING AS THE VEERING LOW LEVEL JET WILL
LIKELY BE ENOUGH TO SPARK SOME CONVECTIVE DEVELOPMENT. TOUGH TO
PINPOINT...AND HAVE COVERED THIS WITH BROAD CHANCE POPS THIS
MORNING. AS THE AFTERNOON PROGRESSES AND LOW LEVEL SOUTHERLY
WINDS INCREASE...SHOULD SEE A CAP SPREAD OVER THE AREA. THIS WILL
ACT TO SUPPRESS ADDITIONAL CONVECTIVE ACTIVITY AND ALLOW
TEMPERATURES AND DEWPOINTS TO RECOVER A BIT AHEAD OF A
STRONG...DYNAMIC SYSTEM MOVING INTO THE PLAINS. THIS SYSTEM WILL
BE A MAJOR PLAYER IN OUR WEATHER TONIGHT.
TONIGHT...EPISODE OF SEVERE THUNDERSTORMS IS ON TAP FOR THE
REGION. SUPERCELL THUNDERSTORMS ARE EXPECTED TO FIRE ON THE
DRYLINE ACROSS CENTRAL PORTIONS OF KANSAS AND OKLAHOMA DURING THE
MID TO LATE AFTERNOON HOURS AS A 110 KT UPPER LEVEL JET SPREADS
OVER THE PLAINS. WIND FIELDS WILL RESPOND NICELY AS THE UPPER
LEVEL SYSTEM TAKES ON A NEGATIVE TILT...WITH A 75KT SOUTHWESTERLY
MID LEVEL JET AND 50 KT SOUTHERLY LOW LEVEL JET. SIGNIFICANT SEVERE
RISK EXISTS ACROSS MUCH OF OKLAHOMA INTO KANSAS WHERE SPC HAS
TARGETED A HIGH RISK. INDIVIDUAL CELLS SHOULD MOVE TO THE NORTH
NORTHEAST...WITH THE ENTIRE LINE MARCHING EAST WITH TIME.
EXPECTATIONS ARE FOR SUPERCELLS TO THREATEN EXTREME SOUTHEAST
KANSAS AND FAR WESTERN MISSOURI DURING THE EARLY EVENING. MID
LEVEL LAPSE RATES OF 8 TO 8.5 C/KM WILL SUPPORT LARGE CAPE VALUES
IN THE HAIL GROWTH LAYER...WHILE DEEP LAYER SHEAR WILL SUPPORT MID
LEVEL ROTATION. AS A RESULT THERE IS AN ENHANCED RISK FOR LARGE
HAIL...TO THE SIZE OF BASEBALLS...WITH THESE STORMS. WILL NEED TO
CLOSELY MONITOR SURFACE WINDS AS MODELS INDICATE THAT THEY MAY
BACK TO THE SOUTH SOUTHEAST...PROVIDING AMPLE LOW LEVEL STORM
RELATIVE HELICITY VALUES AND SUPPORT FOR STRONG LOW LEVEL
ROTATION. AS A RESULT...THESE STORMS WILL POSE AN ENHANCED RISK
FOR DAMAGING WIND GUSTS AND THE POTENTIAL FOR A FEW STRONG
TORNADOES. THE GREATEST RISK FOR LARGE HAIL AND TORNADOES WILL BE
ALONG AND WEST OF THE HIGHWAY 65 CORRIDOR THIS EVENING.
THEREAFTER...THERE IS UNCERTAINTY AS TO WHETHER DISCREET CELLS
WILL DOMINATE THROUGH THE EASTERN HALF OF THE OUTLOOK AREA...OR
IF IT WILL CONGEAL INTO A QLCS. REGARDLESS...THE RISK FOR
HAIL...WIND AND A FEW TORNADOES WILL PERSIST THROUGH THE
OVERNIGHT HOURS TONIGHT.
PERSONS ACROSS THE OUTLOOK AREA ARE URGED TO PAY CLOSE ATTENTION
TO UPDATED FORECASTS AND OUTLOOKS TODAY.
PROSPECTS FOR SEVERE WEATHER WILL CONTINUE WEDNESDAY AS THIS
UPPER LEVEL LOW SLOWLY MOVES ACROSS THE REGION. AS HAS BEEN THE
CASE WITH THE PAST FEW FORECASTS...THE GREATER RISK FOR SEVERE
WILL BE OVER THE EASTERN HALF OF THE OUTLOOK AREA...BUT WE CANNOT
RULE OUT SEVERE WEATHER IN ANY PORTION OF THE AREA JUST YET DUE TO
THE SLOW SPEED OF THE UPPER LOW. DEWPOINTS IN THE MID TO UPPER
60S BENEATH CONTINUED STRONG MID LEVEL LAPSE RATES WILL RESULT IN
SFC BASED CAPE VALUES IN EXCESS OF 2000 J/KG. WHILE WIND FIELDS
WILL BEGIN TO WEAKEN AS THIS SYSTEM FILLS...SUFFICIENT SHEAR WILL
BE AVAILABLE TO SUPPORT SUPERCELL THUNDERSTORM INITIATION OVER
THE AREA ON WEDNESDAY. WILL NEED TO KEEP A CLOSE EYE ON THE SEVERE
WEATHER RISK FOR WEDNESDAY.
THE UPPER LOW WILL LINGER OVER THE AREA ON THURSDAY RESULTING IN A
COOL DAY WITH SCATTERED SHOWERS.
FOR THE EXTENDED PORTION OF THE FORECAST...MED RANGE MODELS IN
GENERAL AGREEMENT WITH THE OVERALL UPPER LEVEL PATTERN. ANOTHER
QUICK MOVING WAVE WILL TRAVERSE THE NORTHERN TIER OF STATES AND
PROVIDE ANOTHER SHOT OF RAIN FRIDAY/FRIDAY NIGHT. THEREAFTER UPPER
LEVEL RIDGING TAKES HOLD OF OUR WEATHER REGIME AS THE PATTERN
AMPLIFIES DUE TO DIGGING ENERGY OVER THE WESTERN CONUS. THIS WILL
RESULT IN A WARMING TREND...WITH ABOVE AVERAGE TEMPERATURES
EXPECTED NEXT WEEKEND INTO THE EARLY PORTION OF NEXT WEEK. RAIN
CHANCES APPEAR ON THE LOW SIDE AT THIS TIME.
GAGAN
&&
.AVIATION...
FOR THE 12Z TAFS...MAINLY VFR CONDITIONS WILL PREVAIL THROUGH TIME
PERIOD. A STORM SYSTEM WILL MOVE OUT ACROSS THE PLAINS REGION LATE
TODAY AND TONIGHT. SEVERE STORMS WILL BE POSSIBLE AROUND ALL
TERMINALS THIS EVENING AND HAVE INCLUDED VCTS AT THIS TIME ALONG
WITH A TEMPO GROUND TO COVER THIS. WILL HAVE TO FINE TUNE THE
TIMING AND PLACEMENT OF STORMS WITH LATER TAF FORECASTS. GUSTY
SOUTHERLY WINDS WILL OCCUR AHEAD OF THE LOW PRESSURE SYSTEM THIS
AFTERNOON.
GRIFFIN
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR MOZ055>058-
066>071-077>083-088>098-101>106.
KS...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR KSZ073-097-101.
&&Hazardous weather outlook, May 24, 8:35 AM CST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
935 AM CDT TUE MAY 24 2011
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251445-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
935 AM CDT TUE MAY 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...TODAY AND TONIGHT.
THE HAZARDOUS WEATHER RISK LEVEL IS...SIGNIFICANT TO EXTREME.
WEATHER HAZARDS EXPECTED...
SIGNIFICANT HAIL RISK.
ELEVATED TORNADO RISK.
ELEVATED THUNDERSTORM WIND DAMAGE RISK.
SIGNIFICANT LIGHTNING RISK.
EXTREME FLOODING RISK.
DISCUSSION...
ISOLATED TO WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP ACROSS
PORTIONS OF THE MISSOURI OZARKS THIS MORNING. IF STORMS ARE
ABLE TO DEVELOP...OCCASIONAL CLOUD TO GROUND LIGHTNING WILL BE
THE MAIN RISK. IT APPEARS THAT WEATHER CONDITIONS WILL REMAIN
QUIET THIS AFTERNOON.
THE RISK FOR SEVERE WEATHER WILL QUICKLY INCREASE THIS EVENING
FOR EXTREME SOUTHEAST KANSAS AND PORTIONS OF THE MISSOURI
OZARKS ALONG AND WEST OF THE HIGHWAY 65 CORRIDOR. SUPERCELL
THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL PORTIONS OF
KANSAS AND OKLAHOMA DURING THE LATE AFTERNOON HOURS. THESE
STORMS WILL MOVE TO THE NORTHEAST...APPROACHING THE MISSOURI
KANSAS STATE LINE AREA DURING THE EARLY EVENING. DAMAGING WIND
GUSTS IN EXCESS OF 70 MPH...LARGE HAIL TO THE SIZE OF BASEBALLS
AND TORNADOES WILL BE POSSIBLE WITH THESE STORMS. AT THIS TIME
LOCATIONS IN EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI
ALONG AND WEST OF THE HIGHWAY 65 CORRIDOR CAN EXPECT THESE
STORMS ROUGHLY BETWEEN 6 PM AND MIDNIGHT. THE RISK OF SEVERE
WEATHER WILL CONTINUE AFTER MIDNIGHT FOR AREAS EAST OF THE
HIGHWAY 65 CORRIDOR. IT IS POSSIBLE THAT SUPERCELLS WILL MERGE
INTO LINE SEGMENTS. DAMAGING WIND GUSTS IN EXCESS OF 60
MPH...LARGE HAIL TO THE SIZE OF GOLF BALLS AND A FEW TORNADOES
WILL BE POSSIBLE.
PERSONS ACROSS EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS
ARE URGED TO STAY ABREAST OF THE LATEST FORECASTS FROM THE
NATIONAL WEATHER SERVICE REGARDING THE POTENTIAL FOR SEVERE
WEATHER THIS AFTERNOON AND TONIGHT.
IN ADDITION TO THE RISK OF SEVERE WEATHER...THERE REMAINS A
LOCALIZED RISK OF FLASH FLOODING...PARTICULARLY ACROSS SOUTHERN
MISSOURI. THIS INCLUDES AREAS DOWNSTREAM OF TABLE ROCK LAKE AND
LAKE TANEYCOMO.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THERE IS AN ENHANCED RISK OF SEVERE THUNDERSTORMS ALONG AND
EAST OF THE HIGHWAY 65 CORRIDOR ON WEDNESDAY. SEVERE WEATHER
RISKS INCLUDE DAMAGING WIND GUSTS...LARGE HAIL AND TORNADOES ARE
ONCE AGAIN POSSIBLE.
DAILY ROUNDS OF THUNDERSTORMS WILL RESULT IN A LOCALIZED THREAT
FOR FLASH FLOODING THROUGH AT LEAST WEDNESDAY MORNING. IN
ADDITION...RISES ALONG AREA RIVERS ARE ALSO EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE LATER TODAY AND TONIGHT.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
DSA
Event by event
6 thunderstorm wind, 2 flash flood, 1 funnel cloud, 1 lightning. Local standard time, as filed.
Flash Flood, Cherokee
- When
- May 24, 9:33 AM CST
- Where
- Cherokee County, 1.9 mi SSE of Faulkner to 2.67 mi E of Faulkner
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.076, -95.003
Southwest 90th Street between Beasley Road and Quaker Road was closed due to high water.
Flash Flood, Cherokee
- When
- May 24, 9:33 AM CST
- Where
- Cherokee County, 0.69 mi S of Hallowell to 0.12 mi SE of Hallowell
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 37.160, -95.000
Southwest 90th Street near Wyandotte Road was closed due to high water.
Thunderstorm Wind, Cherokee
- When
- May 24, 7:58 PM CST
- Where
- Cherokee County, 0.55 mi E of Faulkner
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 37.100, -95.010
Several trees were blown down on 90th Street between Faulkner and Melrose, Kansas.
Funnel Cloud, Cherokee
- When
- May 24, 8:24 PM CST
- Where
- Cherokee County, 0.55 mi E of Neutral
- Reported by
- Storm Chaser
- Coordinates
- 37.100, -94.790
Lightning, Bourbon
- When
- May 24, 8:32 PM CST
- Where
- Bourbon County, 3.42 mi SE of Devon
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.890, -94.770
A home was hit by lightning which resulted in a small fire in the south area of Fort Scott.
Thunderstorm Wind, Cherokee
- When
- May 24, 8:55 PM CST
- Where
- Cherokee County, 1.1 mi E of Columbus
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.170, -94.810
Several trees and power poles were blown down.
Thunderstorm Wind, Cherokee
- When
- May 24, 8:58 PM CST
- Where
- Cherokee County, 0.69 mi S of Sherwin
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.170, -94.950
Several power poles and trees were blown down 6 miles west of Columbus on Highway 160.
Thunderstorm Wind, Cherokee
- When
- May 24, 8:59 PM CST
- Where
- Cherokee County, 0.88 mi NW of Galena
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 37.080, -94.640
Thunderstorm Wind, Cherokee
- When
- May 24, 9:00 PM CST
- Where
- Cherokee County, 0.88 mi NW of Galena
- Measured
- 52 kt (60 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- Storm Chaser
- Coordinates
- 37.080, -94.640
A SUV was blown off the road at 7th and Chico Road.
Thunderstorm Wind, Cherokee
- When
- May 24, 9:02 PM CST
- Where
- Cherokee County, Crestline
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Storm Chaser
- Coordinates
- 37.170, -94.700
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 24, 201111 deaths · 342 injured · $10,000 · EF5 · 61 events
- Tornadoes and Hail in Arkansas, May 24, 20113 deaths · 16 injured · $3.6 million · EF4 · 10 events
- Tornadoes and Flood in Arkansas, May 24 to 26, 20113 deaths · 15 injured · $19 million · EF3 · 42 events
- Tornadoes and Hail in Kansas, May 24 to 25, 20112 deaths · 1 injured · $124,000 · EF2 · 72 events
- Tornadoes and Hail in Texas, May 24, 20111 death · 1 injured · $4.5 million · EF2 · 129 events
- Tornadoes and Flash Flooding in Indiana, May 24 to 25, 20111 injured · $1.6 million · EF3 · 137 events
- Hail and Damaging Winds in Virginia, May 24, 20111 death · 5 injured · $52,000 · 1.75 in hail · 32 events
- Tornadoes and Hail in Oklahoma, May 24, 20111 injured · $860,000 · EF2 · 61 events
- Tornadoes and Hail in Missouri, May 24 to 25, 2011$502,000 · EF1 · 76 events
- Tornadoes and Hail in Kansas, May 24, 20111 injured · $476,000 · EF1 · 68 events
- Flash Flooding in Montana, May 24, 20111 death · 2 events
- Flooding and Heavy Rain in Nebraska, May 24 to 25, 2011$2.1 million · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296916, 296917, 296920, 296918, 296919, 296921, 296922, 296924, 296923, 296925.